Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 267, NWS Morristown, TN

July 12, 2009Campbell County, Claiborne County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 12, 2009, 9:34 PM EDT for Campbell County, Claiborne County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2009, 9:34 PM EDT (01:34 UTC)
Expired
Jul 12, 2009, 10:15 PM EDT
In force
41 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Campbell County, TN, Claiborne County, TN

The radar

The Knoxville radar (KMRX), 55 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.6 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:35 PM EDT, 5 hours 59 minutes earlier.

Area forecast discussion, Jul 12, 3:35 PM EDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT SUN JUL 12 2009

.SHORT TERM (TONIGHT THROUGH TUESDAY)...FRONTAL BOUNDARY REMAINS
NEAR THE KY BORDER. UPPER TROF SLOWLY SAGGING INTO THE AREA FROM THE
N. SCATTERED CONVECTION REMAINS POSSIBLE ACROSS THE AREA THIS
EVENING OVER MOST AREAS UNTIL LOSS OF HEATING. CONVECTIVE COMPLEXES
WILL CONTINUE TO DEVELOP WEST OF THE AREA INTO MONDAY. NW STEERING
FLOW FAVORS A TRACK A BIT MORE SW THAN PREVIOUS MODEL RUNS. MODEL
QPF REMAINS IN BUCKSHOT MODE. POP AND QPF GRIDS CLOSE TO HPC/ECMWF
SOLUTIONS WHICH DEPICTS BEST CHANCE AND HEAVIEST RAINFALL ACROSS SW
PORTIONS OF MRX CWA UNTIL MID DAY MONDAY. SURFACE FRONT WILL LIKELY
WORK S TO S EDGE OF MRX CWA BY MONDAY EVENING AND CONDITIONS WILL
BECOME SOMEWHAT DRIER. MODEL DEPICTED TEMP RECOVERY LOOKS OVERDONE
FOR TUESDAY SO WENT A FEW DEGREES LOWER.

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...HIGH PRESSURE ACROSS THE
AREA BRINGING DRY WEATHER FOR TUESDAY NIGHT. A WARM FRONT PUSHES
INTO THE AREA ON WEDNESDAY...BUT MOISTURE IS LIMITED SO KEPT ONLY A
LOW CHANCE POPS GOING FOR WEDNESDAY WITH BEST CHANCES IN THE NORTH.
A COLD FRONT FOLLOWS ON THURSDAY AND LINGERS FRIDAY...WILL KEEP
CHANCE POPS FOR GOING FOR THURSDAY AND FRIDAY.  THE FRONT SHIFTS
EAST OF THE CWA ON SATURDAY...WILL KEEP ONLY SLIGHT CHANCE POPS FOR
THE MOUNTAINS.  HIGH PRESSURE RETURNS BRINGING DRY WEATHER FOR
SUNDAY.  STAYED NEAR MEX/HPC GUIDANCE FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  86  70  93  71 /  70  60  20  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  84  65  91  69 /  50  50  20  10  10
OAK RIDGE, TN                       71  83  65  92  70 /  50  50  10  10  10
TRI CITIES AIRPORT, TN              66  83  61  88  63 /  30  20  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON/GH
Hazardous weather outlook, Jul 12, 4:23 AM EDT, 17 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 AM EDT SUN JUL 12 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
423 AM EDT SUN JUL 12 2009 /323 AM CDT SUN JUL 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A FEW STRONG THUNDERSTORMS COULD DEVELOP THIS AFTERNOON OR EVENING
...AND POSSIBLY PRODUCE WINDS GUSTS UP TO 40 MPH AND SMALL HAIL.
LOCALLY HEAVY RAINS MAY ALSO OCCUR WITH THE STRONGEST STORMS. THE
BEST CHANCES FOR THIS TO OCCUR WILL BE ACROSS THE CUMBERLAND
PLATEAU. ANY SHOWERS OR STORMS THAT DO DEVELOP...SHOULD BE MOVING
SOUTHEAST AT 15 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

HOWEVER...ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE JUST ABOUT
EACH DAY...AND PRODUCE SOME CLOUD-TO-GROUND LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.

TG

In the hours before

Special weather statement, Jul 12, 5:13 PM EDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
513 PM EDT SUN JUL 12 2009

TNZ017-044-046-122215-
NORTHWEST CARTER-SULLIVAN-WASHINGTON-
513 PM EDT SUN JUL 12 2009

...A STRONG THUNDERSTORM WAS AFFECTING CARTER...SULLIVAN AND
WASHINGTON COUNTIES...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRAY...MOVING SOUTHEAST AT 10 MPH.

  JONESBOROUGH...       AVONDALE...           JOHNSON CITY...
  WATAUGA...            HUNTER...             ELIZABETHTON...

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS
Special weather statement, Jul 12, 5:17 PM EDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 PM EDT SUN JUL 12 2009

TNZ017-044-046-122215-
NORTHWEST CARTER-SULLIVAN-WASHINGTON-
517 PM EDT SUN JUL 12 2009

...A STRONG THUNDERSTORM WILL AFFECT CARTER...SULLIVAN AND
WASHINGTON COUNTIES...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRAY...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE

  JONESBOROUGH...       AVONDALE...           JOHNSON CITY...
  WATAUGA...            HUNTER...             ELIZABETHTON...

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS
Local storm report, Jul 12, 6:05 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     4 NW JOHNSON CITY       36.37N 82.42W
07/12/2009                   WASHINGTON         TN   LAW ENFORCEMENT

            FEW TREES DOWN.

&&
Special weather statement, Jul 12, 6:57 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
657 PM EDT SUN JUL 12 2009

TNZ069-130000-
KNOX-
657 PM EDT SUN JUL 12 2009

...A STRONG THUNDERSTORM WILL AFFECT KNOX COUNTY...

AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF CLINTON...MOVING SOUTHEAST AT 10
MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE

  POWELL...             HALLS...              KNOXVILLE...
  MALONEYVILLE...

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:21 PM EDTAreal Flood AdvisoryMRXKnox6 hr
Jul 12, 8:33 PM EDTAreal Flood AdvisoryMRXCampbell3 hr
Jul 12, 9:33 PM EDTAreal Flood AdvisoryMRXScott3 hr
Jul 12, 10:43 PM EDTFlash Flood WarningMRXCampbell, Scott3 hr
Jul 13, 1:39 AM EDTAreal Flood AdvisoryMRXBlount, Sevier3 hr
Jul 13, 4:21 AM EDTAreal Flood AdvisoryMRXJohnson, Sullivan3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.